Sedatives are drugs that slow down the body's functions. Other terms for these drugs are tranquilizers or sleeping pills. They are used to calm anxiety or to help you sleep. If you take too much of a sedative, the overdose can cause unconsciousness and death.
The 2 main kinds of sedatives are benzodiazepines and barbiturates. Barbiturates are rarely prescribed these days. Examples of barbiturates are secobarbital (Seconal) and pentobarbital (Nembutal). Examples of benzodiazepines are diazepam (Valium), chlordiazepoxide (Librium), alprazolam (Xanax), lorazepam (Ativan), and clorazepate (Tranxene). All of these drugs can be dangerous when they are not taken according to a healthcare provider's instructions and especially if they are taken with alcohol.
Deliberate overdose occurs when you purposefully take higher doses than prescribed or take the drugs more often than prescribed.
Accidental overdose can occur if you lose track of how much and how often you take the drugs.
Sedative overdose can be fatal. With these drugs there is little difference between the amount that helps you sleep and the amount that kills.
Overdose deaths can also occur when sedatives and alcohol are used together.
Signs and symptoms of an overdose are:
Your healthcare provider will review your symptoms, take your medical history, and examine you. Your blood may be tested for drugs.
If you have had an overdose of sedatives, you will be admitted to the hospital. You will be closely watched until you are out of danger. Treatment may involve the following:
If your overdose is severe, you will be put on a breathing machine to help you breathe and a dialysis machine to clean your blood.
Sedative overdose can be fatal, especially if you also take other drugs or alcohol. Most people recover from sedative overdose if treatment is begun early. The effects of sedatives will last as long as you have them in your system.
You need to take steps to prevent another overdose if it was accidental:
If you intentionally took too much of the drug, medical treatment and psychotherapy may keep it from happening again. Seek professional help to talk through anxiety-producing life events. Ask for help in developing positive ways to cope.
For more information, contact:
PO Box 9999
Van Nuys, California 91409 USA
Web site: http://www.na.org/